Heart conditions are not normally associated with young, fit people, but the Cardiologist answers questions from under-40's regarding alarming heart symptoms.
Q: 32-year-old female with pulmonary embolism
Dear Doctor, I am currently on warfarin treatment since 5 August 2011 due to having suffered a pulmonary embolism. Can I take Omega 3 and 6 supplements and multi vitamins while on this medication?
Expert: There should be no problem with omega 3 and 6 fatty acids and the muti vitamin, but you are quite right to query this as many drugs and foodstuffs can modify the effect of warfarin. To err on the side of safety, I suggest check your INR a week after starting the supplements.
Also remember it is changes that cause problems, so, just as you should not take new drugs or foods without checking your INR, so also you should check your INR if you stop drugs or foods you have been taking. Hopefully you will not need to take warfarin for very long - especially as a new drug called dabigatran will soon be available in place of warfarin for some people. Its main problem at present is the drug is very expensive, but the price should decrease by more than half within a few months.
Q: Pulse Rate & BP - LOW What sort of pulse rate and BP should I have? My pulse has become very low - I think. I am a 37-year-old female, 1.66m, 57kg and fairly fit and active. Today at 3pm my resting (middle of a boring meeting) pulse was 40bpm. Last night at the gym after a 13km run and some sit-ups and stretching it was 55bpm. Now after dinner it is 46bpm. My blood pressure last night was 100/58, a few weeks ago it was 90/58.
I know lower is better than high, on both counts, but I am thinking this is fairly excessively low - even for me - and could be a big part of why I am:
* Suffering from Reynaud's Syndrome a lot this winter
* Have been cold all the time
*Have been putting on weight
Does it sound like a need a check-up? Noting that I had a life insurance basic health screening with a nurse recently - weight/height/ cholesterol/BP etc. and she remarked on how low my BP was but didn't seem concerned about it.
Expert: It sounds like your heart rate and pulse are low because you are young and fit. Those are normal readings for a young healthy woman, something to be very pleased about. If there was a market for pulses and blood pressure, you could get a high price for yours! I would take your pulse and BP only for interest, they should be cause for celebration not concern. And I very much doubt they have anything to with your Reynaud's syndrome.
Q: Feels like chest pain.
I am male, 26 years of age and weigh 72kg. Six months ago I went for a night out and I took drugs (cat), quite a lot, I think. The following afternoon I felt really bad and within a short while my heart was pounding hard – like being punched with a fist. We rushed to the hosiptal where they did a monitor with those patches and everything seemed fine.
During the last few months I've gone from bad to worse, and anxiety took over and I was in and out of the hospitals. Although doctors say there’s nothing wrong with my heart, it doesn't feel that way: I have this constant pain on my chest which is there regardless if I stress or not, and my heartbeats are fast.
I went for a Holte 24h monitor and that was fine, but I spoke to the doctor's assistant and she said that apparently sometimes (when one overdoses on drugs and the heart goes through that heavy beating) muscles can be stretched in the heart? Can this be the problem?
Expert: From what you've told me your heart sounds fine and is simply responding as normal hearts should respond when their owners are stressed - beating faster and harder. Absolutely nothing to worry about. It's true that heart muscle can become weak if the heart beats very fast for a long time - days or weeks, not minutes or hours. I would take no notice of well-meant but unqualified comments.
The lesson of course is - don't do drugs! I hope things now go better for you.
Q: Ventricular premature beat I am a healthy female, aged 36. I don't smoke, drink one or two units of alcohol weekly and I have one cup of coffee each morning.
I started having heart palpitations about three years ago. I was going though a stressful time. My GP did an ECG and told me it was a ventricular premature beat. It feels like my heart beats, then misses a beat and then I feel a big beat. Two years on I still have palpitations regularly (at the moment every evening, always when relaxing).
I'm going through a huge amount of stress: my husband left after I discovered he'd had a long-term affair, I'm going through a difficult divorce and have three small children. I was taking half a Cipralex a day, but my GP suggested I increase to one a day when I mentioned my regular and disconcerting heart palpitations. I increased a week ago and no difference (if anything...more regular palpitations).
I have between 3 and 6 irregular beats per minute. Usually one is followed closely by a second (within 8-12 beats). I can live with it but it's a horrible feeling. Like the feeling you get in your tummy on a rollercoaster...except in my chest. I can clearly feel it if I take my pulse. There are no other symptoms with the palpitations. Is there anything I can do? Should I have another ECG? My last was nearly 2 1/2 years ago. My doctor mentioned beta blockers but I'm not sure what they do/if they're necessary/if it's better to do nothing? I'm having surgery (fractured sesamoid removed) in a few weeks and worried about my heart. Thanks for your advice.
Expert: I'm sorry to hear about your problems, but at least we can be confident your heart problem is not nearly as bad as it may seem. What you describe sounds exactly like ventricular premature beats, which are very common even in people with otherwise perfectly normal hearts. They are usually more of a nuisance than a real problem, and in young healthy people are invariably benign. There will be no problem when you have surgery for your fractured sesamoid.
The difficulty with VPB's is that there is no simple effective treatment. Beta blockers in my experience seldom work, but may be worth trying as they are harmless drugs. I do not think one is justified in using more powerful drugs for such a benign condition as the risk of taking such potent drugs is usually higher than their potential benefit.
My usual advice is to do nothing, since the condition is benign and is likely to disappear spontaneously with time, especially once the stresses in your life get better. Another ECG will do no harm, but will not cast new light on the problem. VPB's are uncomfortable and irritating, but harmless. I would try to live with them and give them more time to go away, but if they really become intolerable by all means see a cardiologist, preferably one with an interest in electrophysiology. I hope they get better soon!
Send your questions to the Cardiologist
(Joanne Hart, Health24, September 2011)